Georgia, 2019Flash Flooding in Georgia, June 12, 2019
June 12, 2019 · NWS FFC · 2 events in 1 county or zone
Deep moisture and daytime heating produced showers and thunderstorms in the along a stalled boundary in the afternoon and evening of June 12th. 5 to 4 inches, and were concentrated along a swath from Abbeville to Toombs in central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and daytime heating produced showers and thunderstorms in the along a stalled boundary in the afternoon and evening of June 12th. Rainfall amounts ranged from 1.5 to 4 inches, and were concentrated along a swath from Abbeville to Toombs in central Georgia. These rainfall amounts produced isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 12, 1:46 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 12, 1:46 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
246 PM EDT Wed Jun 12 2019
.SHORT TERM /Tonight through Thursday Night/...
Wedge is well depicted in the obs and vis imagery. Low pressure is
currently across the FL panhandle and is moving along an old surface
boundary. The low will continue to push eastward tonight. The wedge
is expected to erode slowly overnight, with a weak surface front
moving through tomorrow. High pressure will build in behind the
boundary, ushering in a much drier airmass.
Highs today within the wedge are averaging around 15 degrees below
normal. Due to the thicker cloud cover this evening and into the
late overnight hours, have bumped up the MinT values a few degrees
tonight. Temps 5 to 19 degrees below normal are anticipated tomorrow
and tomorrow night.
Will go ahead and keep the Flood Watch until 00Z. Regional radar is
showing some decent precip moving NE from the FL panhandle. The
higher res models are cutting off the precip after the low center
moves well off to the east, so pops will general taper off
overnight.
NListemaa
.LONG TERM /Friday through Wednesday/...
To begin the extended period, the forecast area will be under deep
northwesterly flow on the backside of a longwave trough lifting away
to the northeast. Negative differential vorticity advection behind
the trough axis will promote subsidence aloft over the area and, at
the surface, high pressure will be moving slowly eastward over the
southeastern CONUS. The combination of these factors will promote
relatively cool and dry conditions on Friday, with clear skies and
no chance of precipitation anticipated. Temperatures on Friday will
remain below climatological averages. This is especially true Friday
morning, when lows in the 50s with some upper 40s in the far
northeastern mountains will be generally 6-10 degrees below normal.
High temperatures on Friday afternoon will also range from the upper
70s across far north Georgia to the mid 80s in south-central
Georgia, which will be generally 4-8 degrees below normal. Going
into the weekend, temperatures will begin to moderate back to near
normal values.
During the weekend, the high pressure centered over the southeastern
CONUS will slowly progress eastward towards the mid Atlantic coast,
eventually moving offshore by Sunday morning. A southerly component
to the flow will return to the area this weekend on the back side of
the surface high, promoting a return of low level moisture and a
subsequent rapid increase in surface dewpoints throughout Saturday
and Sunday. Dewpoints in the 40s and 50s on Friday will climb to the
upper 60s by Sunday afternoon. PWATs will also steadily increase
over the weekend before reaching the 1.5 to 1.75 inch range by
Monday. PoPs will similarly begin to increase late in the weekend
as the forecast area becomes entrenched in the summertime diurnal
convective pattern. Scattered showers and thunderstorms are
anticipated during the afternoon and evening across the area
starting Sunday and continuing through the remainder of the
period.
King
&&
AVIATION...
18Z Update...
VIS satellite showing a few breaks in the clouds this afternoon,
but do think that they will be fairly short lived. Cigs should
range between 015-025 through the early evening. Models are taking
cigs down to IFR tonight, but not confident that this will happen.
For now, kept cigs MVFR with a sct IFR deck. Skies should clear
out and winds should turn to the west behind a surface boundary
tomorrow morning.
//ATL Confidence...18Z Update...
Med confidence all elements.
NLIST
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 60 81 54 80 / 30 5 0 0
Atlanta 62 79 56 80 / 30 5 0 0
Blairsville 56 72 46 74 / 30 10 0 0
Cartersville 61 79 54 81 / 30 5 0 0
Columbus 66 85 59 86 / 30 0 0 0
Gainesville 60 77 54 77 / 30 5 0 0
Macon 63 86 57 85 / 40 0 0 0
Rome 61 79 53 81 / 30 5 0 0
Peachtree City 61 81 55 82 / 30 0 0 0
Vidalia 67 88 62 85 / 60 5 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM EDT this evening for the following
zones: Dodge...Emanuel...Johnson...Laurens...Montgomery...
Telfair...Toombs...Treutlen...Wheeler.
&&
SHORT TERM...NListemaa
LONG TERM....King
AVIATION...NListemaa
Hazardous weather outlook, Jun 12, 9:53 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1053 AM EDT Wed Jun 12 2019
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131500-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1053 AM EDT Wed Jun 12 2019
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL
GEORGIA THROUGH THIS EVENING...
Scattered to widespread showers and thunderstorms will be
possible through tonight. A few isolated thunderstorms could be
strong to severe, and any severe storms that occur could produce
damaging wind gusts, small hail, and locally heavy rainfall.
Soils remain nearly saturated throughout the region due to recent
rainfall, which will result in large amounts of runoff and
increased Flash Flood potential where thunderstorms linger for
prolonged periods of time. Saturated soils will make it easier
for thunderstorm wind gusts to bring down trees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Moisture and instability return on Sunday and into next week,
with scattered diurnal thunderstorms possible in the afternoon
and evening each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jun 12, 2:56 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
356 PM EDT Wed Jun 12 2019
GAZ110-111-122030-
Wheeler GA-Telfair GA-
356 PM EDT Wed Jun 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND TELFAIR
COUNTIES UNTIL 430 PM EDT...
At 356 PM EDT...a strong thunderstorm was near Workmore, or 12 miles
southwest of McRae...moving northeast at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
McRae, Alamo, Helena, Lumber City, Scotland, Jacksonville, Towns,
Spring Hill, Little Ocmulgee State Park, Jordan and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3196 8312 3221 8271 3195 8257 3193 8259
3194 8260 3192 8263 3192 8268 3191 8268
3190 8269 3190 8270 3189 8271 3187 8275
3180 8303
TIME...MOT...LOC 1956Z 245DEG 22KT 3191 8300
WIND...40MPHSpecial weather statement, Jun 12, 3:40 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
440 PM EDT Wed Jun 12 2019
GAZ110>113-122100-
Toombs GA-Wheeler GA-Telfair GA-Montgomery GA-
440 PM EDT Wed Jun 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TOOMBS...SOUTHERN
WHEELER...TELFAIR AND MONTGOMERY COUNTIES UNTIL 500 PM EDT...
At 435 PM EDT...a line of strong thunderstorms over Telfair,
Wheeler, Montgomery, and Tombs Counties is moving slowly East at 10
miles mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Anywhere from 2 to 3 inches of rain has fallen across
that area and we should see another inch or so.
Some locations in the path of this storm include
McRae, Lyons, Mount Vernon, Vidalia, Lumber City, Glenwood, Uvalda,
Ailey, Scotland, Higgston, Santa Claus, Alston, Towns, Spring Hill,
McNatt Falls, South Thompson, English Eddy, Cedar Crossing, Johnson
Corner and Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3201 8304 3231 8237 3199 8223 3195 8237
3197 8248 3197 8250 3196 8248 3195 8249
3196 8253 3196 8257 3193 8259 3192 8268
3186 8276 3185 8279 3184 8279 3179 8294
TIME...MOT...LOC 2035Z 242DEG 28KT 3201 8268
WIND...40MPHFlash Flood, Telfair
- When
- June 12, 4:27 PM EST to 9:27 PM EST
- Where
- Telfair County, 1.81 mi SW of Lumber City to 1.82 mi SSW of Lumber City
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 31.910, -82.700
Local officials related a report of water over the road on Georgia Highway 117, approximately 1.5 miles southwest of Lumber City. Radar estimates indicate that 3 to 4 inches of rain occurred over the area in a short period of time, causing a small creek to become overwhelmed, rise out of its banks, and cover the roadway.
Flash Flood, Telfair
- When
- June 12, 4:43 PM EST to 9:43 PM EST
- Where
- Telfair County, 0.64 mi SW of Lumber City to 0.87 mi WSW of Lumber City
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 31.925, -82.689
Local officials reported flooding of Main Street in Lumber City. Radar estimates indicate that 3 to 4 inches of rain occurred over the area over a short period of time, causing water to accumulate in the roadway.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 12 to 13, 20192 deaths · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 12, 201954 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 12, 20195 events
- Damaging Winds in Missouri, June 12, 201956 kt wind · 5 events
- Damaging Winds in Florida, June 12, 2019$2,000 · 3 events
- Damaging Winds in Florida, June 12, 201958 kt wind · 3 events
- Hail and Damaging Winds in Alabama, June 12, 2019$400 · 1 in hail · 3 events
- Hail and Damaging Wind in Florida, June 12, 201950 kt wind · 2 events
- Hail and Damaging Wind in Missouri, June 12, 20191 in hail · 2 events
- Lakeshore Flood in Michigan, June 12 to 13, 20192 events
- Heavy Rain in South Carolina, June 12, 20191 event
- Waterspout in South Atlantic Coastal Waters, June 12, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848775, 848776.